CANARDS AND BIFURCATION DELAYS OF SPATIALLY HOMOGENEOUS AND INHOMOGENEOUS TYPES IN REACTION-DIFFUSION EQUATIONS

Peter De Maesschalck, Nikola Popovic, Tasso J. Kaper

Research output: Contribution to journalArticlepeer-review

Abstract

In ordinary differential equations of singular perturbation type, the dynamics of solutions near saddle-node bifurcations of equilibria are rich. Canard solutions can arise, which, after spending time near an attracting equilibrium, stay near a repelling branch of equilibria for long intervals of time before finally returning to a neighborhood of the attracting equilibrium (or of another attracting state). As a result, canard solutions exhibit bifurcation delay. In this article, we analyze some linear and nonlinear reaction-diffusion equations of singular perturbation type, showing that solutions of these systems also exhibit bifurcation delay and are, hence, canards. Moreover, it is shown for both the linear and the nonlinear equations that the exit time may be either spatially homogeneous or spatially inhomogeneous, depending on the magnitude of the diffusivity.

Original languageEnglish
Pages (from-to)943-962
Number of pages20
JournalAdvances in Differential Equations
Volume14
Issue number9-10
Publication statusPublished - 2009

Keywords

  • SINGULAR HOPF-BIFURCATION
  • RELAXATION OSCILLATIONS
  • R-3
  • SYSTEMS
  • POINTS

Cite this